Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 6, 2004

ADHD

Question from Virginia, USA:

My son has type 1 diabetes and is in the first grade. The teacher is suspecting ADHD and has asked for testing. I have read things on the Internet about the possible negative effects of ADHD medications on children, including the increased risk of enlargement of the heart. Given that kids with type 1 are already at increased risk of heart disease, is my child at greater risk of complications from these medications due to his diabetes?

Answer:

Certainly, when one considers the addition of ANY medication, one must try to weigh out the potential benefits of that medicine along with its potential risks. I do not think “an enlarged heart” is a likely risk factor for the common medications for ADHD; there may be some nuances with newer medications with which I am unfamiliar. But, these medications can affect appetite which may impact on diabetes management. You should feel comfortable having frank and serious conversations with all your child’s physicians and map out a plan of how long a medication will be used until it is deemed successful or failing and how to monitor for potential ill effects.

DS